What to do After Naloxone is Administered
The opioid epidemic has swept across America and has claimed tens of thousands of lives. According to the National Institute on Drug Abuse, more than 72,000 Americans died from drug overdoses in 2017 alone. Among the people who died, more than 30,000 were killed from overdosing on synthetic opioids and fentanyl analogs. Another 15,198 people died from heroin overdoses in 2017.
An antidote called naloxone has been developed to stop the effects of opioids when people suffer overdoses. After naloxone is administered, it is important for people to get medical help followed by drug rehabilitation. Using naloxone alone to combat addiction won’t be enough.
What is Naloxone?
Naloxone is a prescription medication that works as an opioid antagonist. It binds opioid receptor sites in the central nervous system and blocks the effects of the opioids that people have ingested. Naloxone can rapidly reverse drug overdoses from opioids, restoring normal breathing. Because of the potential to save lives, people who have addictions to heroin or opioid prescription medications and their loved ones should have naloxone available to administer just in case an overdose happens.
How is Naloxone Administered?
Naloxone may be administered as a nasal spray, or it may be injected. The nasal spray comes in a prefilled package and can be administered by spraying it into one nostril of the person who is suffering from an overdose while he or she is lying on his or her back. Injectable naloxone comes in two forms. Regular injectable naloxone requires training for people to administer it correctly. There is also an automatic injectable form of naloxone that is easier for people to use. This is a prefilled device that allows family members or friends to quickly inject the naloxone into the overdose victims’ outer thighs.
What to Do if a Friend Overdoses on Opioids
It can be terrifying to have a friend, family member, or acquaintance overdose on heroin or opioid prescription drugs. When an overdose happens, the individual’s respirations may become shallow and slow, and they may stop breathing. If this happens, those who are with them should give some rescue breaths or administer CPR if they are trained. They should immediately administer naloxone to the overdose victim and call 911. It is important for people to call 911 so that trained medical professionals can evaluate the overdose victims.
When Should Naloxone be Administered?
It is important for people to know what happens in the event of an overdose and what to look for. When people see the signs, they should immediately administer naloxone. Some of the symptoms include the following:
- Bluish or blackish color to the lips and fingernails
- No response to external stimuli
- Strange gurgling or snoring sound
- Shallow or erratic breathing
- May be awake but unable to talk or communicate
- Erratic or weak pulse
- May be pale and clammy
What Can People Expect After They Administer Naloxone?
After naloxone is administered, the overdose victim’s breathing will return to normal. He or she may awaken. It is important to understand that naloxone may be effective for 30 to 90 minutes. By contrast, opioids can be effective for several hours. This means that it is possible for the naloxone to wear off and the victim to suffer another overdose. It is important to constantly monitor the overdose victim until medical personnel arrives. The medical professionals will continue to monitor the victims for two hours after the last dose of naloxone is administered.
The Importance of Seeking Help after Administering or Taking Naloxone
Naloxone has saved many lives. However, those who are addicted to opioids and who have overdosed in the past are likely to suffer more overdoses. Some emergency responders report that they have been called to administer naloxone to the same people several times. After naloxone is administered and the person has been checked by medical personnel, it is most important that people seek help at a rehabilitation center.
Since naloxone blocks the effects of opioids, people who have been revived with it may immediately want to use more drugs. People who do not get treatment immediately after being revived with naloxone are very likely to overdose again. The naloxone sends people into immediate withdrawal. Without treatment, people who are addicted may use more of the drugs that nearly killed them.
Why Naloxone Alone Cannot End the Opioid Crisis
Naloxone is an important, life-saving treatment, but it is only useful for the short-term. Administering naloxone does not do anything to address the underlying addiction that led to the overdose in the first place. Getting professional treatment for an opioid addiction is necessary so that the problems and issues that led to the addiction can be addressed. If people do not receive treatment that addresses their issues and their addictions holistically, they are likely to return to abusing opioids and may suffer subsequent overdoses.
While recovering from an opioid addiction is difficult, it is possible to do with help. Going to a rehabilitation facility that is focused on helping people to recover from opioid addictions may give people the additional support that they need so that they can become free of opioids.
It is possible for people to break free of their opioid addictions by seeking help. People who have overdosed and who have been administered naloxone should seek treatment so that they can look forward to healthier, drug-free lives. Contact Springboard Recovery today if you or your loved one is suffering from an addiction to heroin or another opioid drug.
- National Institute on Drug Abuse: https://www.drugabuse.gov/drug-topics/trends-statistics/overdose-death-rates
- WebMD: https://www.webmd.com/mental-health/addiction/drug-overdose#1
- Centers for Disease Control and Prevention: https://www.cdc.gov/drugoverdose/data/fentanyl.html
- National Institute on Drug Abuse: https://www.drugabuse.gov/publications/research-reports/heroin/what-can-be-done-for-heroin-overdose
- MedlinePlus: https://medlineplus.gov/druginfo/meds/a612022.html
- Narcan: https://www.narcan.com/
- FDA: https://www.fda.gov/drugs/postmarket-drug-safety-information-patients-and-providers/information-about-naloxone
- Arizona Department of Health Services: https://azdhs.gov/documents/prevention/womens-childrens-health/injury-prevention/opioid-prevention/opioid-naloxone-faq.pdf
- National Harm Reduction Coalition: https://harmreduction.org/issues/overdose-prevention/overview/overdose-basics/what-is-an-overdose/
- MedlinePlus: https://medlineplus.gov/opioidmisuseandaddiction.html